Format

Send to:

Choose Destination
See comment in PubMed Commons below
JAMA. 1988 Dec 16;260(23):3470-3.

Pediatric cyanide intoxication and death from an acetonitrile-containing cosmetic.

Author information

  • 1Division of Emergency Medicine, University of Utah, Salt Lake City.

Abstract

Two cases of pediatric accidental ingestion of an acetonitrile-containing cosmetic are reported. One of the children, a 16-month-old boy, was found dead in bed the morning after ingesting the product. No therapy had been undertaken, as the product was mistakenly assumed to be an acetone-containing nail polish remover. The second child, a 2-year-old boy, experienced signs of severe cyanide poisoning, but survived with vigorous supportive care. Both children had blood cyanide levels in the potentially lethal range. The observed delayed onset of severe toxic reactions supports the proposed mechanism of acetonitrile conversion to inorganic cyanide via hepatic microsomal enzymes. Physicians and poison centers should be alerted to the existence of this highly toxic product, sold for removal of sculptured nails and likely to be confused with the less toxic acetone-containing nail polish removers. We urge regulatory agencies to reconsider the wisdom of marketing a cosmetic that poses such an extreme health hazard.

PMID:
3062198
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk